Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Wakefield, VA

April 3, 2002Pasquotank County, Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 3, 2002, 7:03 PM EST for Pasquotank County, Perquimans County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 7:03 PM EST (00:03 UTC)
Expired
Apr 3, 2002, 7:45 PM EST
In force
42 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Pasquotank County, NC, Perquimans County, NC

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:40 PM ESTThunderstorm Wind 52 MHertford, NCSpotter measured 60 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 040003
SVRAKQ
NCC139-143-040045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 745 PM EST

* AT 703 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEACH...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BELVIDERE AT 705 PM
  PARKVILLE AND SMITHTOWN AT 710 PM
  CHAPANOKE AND WINFALL AT 715 PM
  WOODVILLE AND OKISKO AT 720 PM
  NIXONTON AT 730 PM
  JACOCKS AND SYMONDS CREEK AT 735 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.



$$

REILLY
&&
LAT...LON 3645 7651 3631 7665 3602 7626 3619 7608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:00 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EST WED APR 3 2002

SFC CDFNT SLICING FM NE TO SW ACROSS FAR NW SXNS OF FA ATTM. DNSLPG
SWLY FLO AHD OF FNT HAS RESULTED IN DROPPING DWPTS INTO LWR/MID 50S
(FM 60S ERYR ON)...LMTD LLVL CONVERGENCE AHD OF/ALG FNT...ALL THIS
SHUD LMT AMT OF STRNG CNVTN ERY TNGT.

FNT EXITS TO SE LTR TNGT...DRYING OCCURS FOR THU. WK S/W PUSHES ACRS
MDATLC LT THU/THU NGT PRDCG SUM CLDNS (ESP SRN HALF OF FA). SFC HI
PRES LUMBERS INTO RGN FRI AND SAT...THEN MVS OFFSHR SUN. PD OF BLO
NRML TEMPS LIKELY...WL LUK INTO ANY FRST/FRZ PTNTL THU/FRI. NEXT
PTNTL RA EVENT PSBL ERY NEXT WK.

FCSTID = 25
SBY   38  52  31  52 /  30  10  10   0
OXB   39  52  32  52 /  30  10  10   0
ECG   42  53  36  53 /  40  10  10   0
ORF   44  49  40  50 /  50  10  10   0
PHF   41  53  37  53 /  50  10  10   0
AKQ   38  55  33  55 /  30  10  10   0
RIC   38  54  33  54 /  20  10  10   0
FVX   38  55  31  55 /  10  10  10   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST EVENING FOR ZONES
MDZ021>025.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR
ZONES NCZ012>017...NCZ030>032...NCZ102.
SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT
VA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR
ZONES VAZ060>100.
SCA ATLC CSTL WTRS CHINCOTEAUGE TO NC/VA BRDR...AND CHES BAY S OF
SMITH PT.

In the hours before

Special weather statement, Apr 3, 5:04 PM EST, 1 hour 59 minutes before
VAZ086-091>096-032245-

SPECIAL WEATHER STATEMENT...CORRECTION TO TEXT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EST WED APR 3 2002

AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS TO NORTH
CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND
NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT
520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM.

STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING
AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:04 PM EST, 1 hour 59 minutes before
VAZ086-091>096-032245-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EST WED APR 3 2002

AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS COUNTY TO
NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND
NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT
520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM.

STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING
AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:23 PM EST, 1 hour 40 minutes before
MDZ021>023-VAZ060>090-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED APR 3 2002

THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND
     WICOMICO...DORCHESTER AND SOMERSET.

IN VIRGINIA
     CAROLINE...ESSEX...RICHMOND...NORTHUMBERLAND...HANOVER...KING
     AND QUEEN...KING WILLIAM...GOOCHLAND...MIDDLESEX...CUMBERLAND...
     POWHATAN...NEW KENT...GLOUCESTER...AMELIA...CHARLES CITY...
     PRINCE EDWARD...NOTTOWAY...DINWIDDIE...SURRY...LUNENBURG...
     SUSSEX...BRUNSWICK...MECKLENBURG...WESTMORELAND...LANCASTER...
     MATHEWS...HENRICO...CHESTERFIELD...JAMES CITY...PRINCE GEORGE
     AND GREENSVILLE.

THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA
     COLONIAL HEIGHTS...EXMPORIA...HOPEWELL...PETERSBURG...RICHMOND
     AND WILLIAMSBURG
Special weather statement, Apr 3, 5:26 PM EST, 1 hour 37 minutes before
MDZ024-025-NCZ012>017-030>032-102-VAZ091>100-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EST WED APR 3 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND
     INLAND WORCESTER AND MARYLAND BEACHES.

IN NORTH CAROLINA
     NORTHAMPTON...HERTFORD...CAMDEN...GATES...PASQUOTANK...
     PERQUIMANS...CHOWAN...BERTIE...WESTERN CURRITUCK AND EASTERN
     CURRITUCK.

IN VIRGINIA
     ISLE OF WIGHT...SUFFOLK...CHESAPEAKE...ACCOMACK...NORTHAMPTON...
     VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...YORK...SOUTHAMPTON
     AND NORFOLK...PORTSMOUTH.

IN ADDITION TO THE FOLLOWING INDEPENDENT CITY
     FRANKLIN

A COLD FRONT WILL BE PUSHING OFFSHORE LATER THIS EVENING. SCATTERED
STRONG THUNDERSTORMS WILL CONTINUE IN THE WATCH AREA FROM EXTREME
SOUTHEAST MARYLAND TO SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA...INCLUDING THE EXTREME SOUTHERN PART OF THE CHESAPEAKE BAY
AND ALONG THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT NC.

25
Special weather statement, Apr 3, 5:35 PM EST, 1 hour 28 minutes before
NCZ012>014-VAZ095>098-100-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EST WED APR 3 2002

AT 530 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS
EXTENDING FROM THE THE LOWER EASTERN SHORE...SOUTHWEST ACROSS
HAMPTON...SMITHFIELD...AND ROANOKE RAPIDS. THE LINE WAS MOVING
SOUTHEAST AT 30 MPH...AND WILL CROSS THE BAY BRIDGE
TUNNEL...NORFOLK...AND SUFFOLK AROUND 6 PM...THEN CONTINUE FARTHER
SOUTH AND EAST.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS HAVE A
HISTORY OF WIND GUSTS 40 TO 45 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REILLY
Special weather statement, Apr 3, 6:31 PM EST, 32 minutes before
NCZ012>017-030>032-102-VAZ095>098-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EST WED APR 3 2002

AT 630 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS
EXTENDING FROM VIRGINIA BEACH...SOUTHWEST ACROSS
SUFFOLK...CHESAPEAKE...AND MURFREESBORO. THE LINE WAS MOVING
SOUTHEAST AT 30 MPH...AND WILL CROSS THE BACK BAY PORTION OF
VIRGINIA BEACH...AND ACROSS THE DISMAL SWAMP BY 7 PM.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA-SIZED HAIL CAN ALSO
BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA
AND EASTERN VIRGINIA.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:13 PM ESTSevere Thunderstorm WarningAKQBertie22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.